Alert archive / Oregon / Flash Flood Warnings in 2013
Flash Flood Warning 2, NWS Medford, OR
NWS Medford, OR issued this flash flood warning at Aug 22, 2013, 7:46 PM PDT for Douglas County, Oregon. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2013, 7:46 PM PDT (02:46 UTC)
- Expired
- Aug 22, 2013, 8:45 PM PDT
- In force
- 59 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, OR
The radar
The Medford radar (KMAX), 154 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2508 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
554
WGUS56 KMFR 230246
FFWMFR
ORC019-230345-
/O.NEW.KMFR.FF.W.0002.130823T0246Z-130823T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
746 PM PDT THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL DOUGLAS COUNTY IN SOUTHWEST OREGON...
* UNTIL 845 PM PDT.
* AT 745 PM PDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM
LOCATED 6 MILES NORTHEAST OF SCAREDMAN RECREATION SITE...OR 23
MILES SOUTHWEST OF OAKRIDGE. THIS WILL AFFECT THE STEAMBOAT CREEK
DRAINAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4354 12273 4345 12273 4345 12258 4344 12257
4333 12257 4336 12286 4355 12285 4355 12275
$$
FB/JLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 1:00 PM PDT, 6 hours 46 minutes earlier.
Area forecast discussion, Aug 22, 1:00 PM PDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
100 PM PDT THU AUG 22 2013
.DISCUSSION...22/12Z NAM/GFS IN.
A BIG DAY FOR THUNDERSTORMS...AS ADVERTISED. THERE HAVE BEEN
THOUSANDS OF STRIKES ACROSS THE MEDFORD CWA.
THIS ACTIVITY IS ASSOCIATED WITH AN UPPER LOW NOW MOVING INTO THE
CWA AND THE SHORT WAVES ROTATING AROUND IT. THE LOW WILL MOVE OUT TO
THE NORTHEAST TONIGHT.
THIS SYSTEM WILL SUPPORT THUNDERSTORM ACTIVITY INTO TONIGHT. THE
PATH OF THE LOW WILL MAKE FOR STEERING WINDS SOUTH 10-20 KNOTS
EAST OF THE CASCADES...BUT LIGHT WEST OF THE CASCADES. SO...WILL
HAVE TO BE ON THE LOOKOUT FOR LOCALLY HEAVY RAINS AND POSSIBLY
FLASH FLOODING WEST OF THE CASCADES...ESPECIALLY NEAR RECENTLY
BURNED AREAS.
THE THUNDERSTORMS WILL END TONIGHT AS THE CUTOFF DEPARTS THE AREA
AND WEAK RIDGING BUILDS IN. THIS RIDGING WILL BE SHORT LIVED
THOUGH AS THE LONG WAVE "KICKER" TROUGH WILL REMAIN OFFSHORE...AND
SHORT WAVES EJECTED FROM THE TROUGH WILL MOVE THROUGH THE PACIFIC
NORTHWEST ON SOUTHWEST FLOW ALOFT.
THE FIRST OF THESE WAVES WILL MOVE ONSHORE TO THE NORTH FRIDAY AND
IT LOOKS TO BE TOO FAR NORTH TO CREATE MUCH ACTIVITY HERE...BUT
SEVERAL WAVES WILL MOVE ONSHORE OVER THE MEDFORD CWA SATURDAY AND
SUNDAY. THIS WILL AT THE LEAST BRING IN SOME ONSHORE MARINE
PUSHES...BUT AVAILABLE MOISTURE WILL DETERMINE THE EXTENT OF ANY
SHOWER AND/OR THUNDERSTORM ACTIVITY.
MORE WAVES WILL MOVE ONSHORE EARLY NEXT WEEK. SHORT WAVES DIVING
DOWN THE BACKSIDE OF THE TROUGH WILL CAUSE IT TO DIG IN PLACE AND
SO IT WON'T BE MOVING ONSHORE UNTIL WEDNESDAY OR SO. THE MODELS
ARE SHOWING PLENTY OF TIMING DIFFERENCES IN THIS TIME FRAME...BOTH
BETWEEN MODELS AND FROM RUN-TO-RUN IN THE SAME MODEL...SO WILL GO
WITH AN OFFSHORE LONG WAVE TROUGH SCENARIO THROUGH THE EXTENDED
UNTIL THE PICTURE GETS A CLEARER. THIS MEANS THAT THE MONDAY
THROUGH THURSDAY FORECAST WILL LIKELY HAVE SOME MENTION OF
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...MOSTLY FROM THE
CASCADES EAST. TEMPERATURES WILL BE NEAR SEASONAL VALUES IN THAT
TIME FRAME.
&&
.AVIATION...BASED ON THE 22/18Z TAF CYCLE.
SCATTERED THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA THIS AFTERNOON
WILL DIMINISH FROM THE SOUTHEAST LATER THIS AFTERNOON AND EVENING.
EXPECT VFR CONDITIONS WITH THE EXCEPTION OF AREAS OF IFR/LIFR
CIGS/VSBYS IN MARINE STRATUS AND FOG ALONG THE COAST CONTINUING
THROUGH FRIDAY MORNING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 AM PDT FRIDAY ABOVE 6000 FEET FOR FOR
ORZ030-031.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ021-022.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ029.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ABOVE 6000 FEET
FOR FOR ORZ023-024-026-028.
RED FLAG WARNING UNTIL 2 AM PDT FRIDAY ABOVE 500 FEET FOR FOR
ORZ025.
RED FLAG WARNING UNTIL 5 AM PDT FRIDAY ABOVE 6000 FEET FOR FOR
ORZ027.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ABOVE 6000 FEET
FOR FOR CAZ080.
RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ082>085.
RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ081.
PACIFIC COASTAL WATERS...NONE.
15/15/01In the hours before
Special weather statement, Aug 22, 2:10 PM PDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
210 PM PDT THU AUG 22 2013
CAZ080-081-ORZ024-026-028-222200-
CENTRAL SISKIYOU COUNTY CA-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY
OR-JACKSON COUNTY OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES
OR-WESTERN SISKIYOU COUNTY CA-
210 PM PDT THU AUG 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CURRY...SOUTHERN
JOSEPHINE...SOUTHWESTERN JACKSON AND NORTHWESTERN SISKIYOU COUNTIES
UNTIL 300 PM PDT...
AT 205 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MT. ASHLAND
TO OBRIEN...AND MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT LIGHTNING.
AREAS AFFECTED BY THESE STORMS INCLUDE...CAVE JUNCTION...SQUAW
LAKES...APPLEGATE LAKE...TAKILMA...MOUNT ASHLAND...OBRIEN...GRAYBACK
MOUNTAIN TRAIL...OREGON CAVES...MCKEE BRIDGE...KERBY...WILLIAMS...
CANTRALL BUCKLEY COUNTY PARK...WOODRAT MOUNTAIN...RUCH AND APPLEGATE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4235 12268 4194 12264 4164 12366 4183 12371
4186 12366 4189 12364 4189 12361 4191 12360
4191 12356 4199 12355 4199 12384 4233 12402
TIME...MOT...LOC 2108Z 175DEG 15KT 4203 12277 4202 12369
STAVISHLocal storm report, Aug 22, 5:25 PM PDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
525 PM PDT THU AUG 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HEAVY RAIN 2 N CAVE JUNCTION 42.19N 123.65W
08/22/2013 M0.75 INCH JOSEPHINE OR TRAINED SPOTTER
5 HOUR RAINFALL AMOUNT FROM 1000-1500 PDT
&&
BUNNAGThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:22 PM PDT | Fire Weather Watch | MFR | Douglas, Jackson, Klamath, Lake | 24 hr |
Nearby
Flash Flood Warnings in Oregon, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.